MAUDE Adverse Event Report: ETHICON ENDO-SURGERY, LLC. E-Z CLEAN BLADE MOD 2.5IN; E-Z CLEAN BLADE MODIFIED 2.5 INCH

ETHICON ENDO-SURGERY, LLC. E-Z CLEAN BLADE MOD 2.5IN; E-Z CLEAN BLADE MODIFIED 2.5 INCH
Model Number 0012M
Medical Device Problem Codes Material Integrity Problem (2978); Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Full thickness (Third Degree) Burn (2696)
Date of Event 06/21/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).Date of event: unknown; captured as awareness date.Attempts have been made to retrieve the device.To date the device has not been returned.If the device or further details are received at a later date a supplemental medwatch will be sent.No lot number was provided therefore a device history could not be done.Additional information was requested, and the following was obtained: what is the severity of the burn? (please see degrees of burns below and choose one).First degree burns are minor burns on the first layer of skin.The skin looks dry, redness, and may be swelling; no penetration or blisters.Second degree burn looks wet or moist.The burn site appears red, blistered, and may be swollen and painful.Third degree burn the burn site looks deep, whitening or blackened and charred ¿ loss of skin/whitening.What medical intervention was used to treat the burn? (such as salve or stitches)? surgeon excised the area as it was near the incision line.Besides the burn, did the patient experience any adverse consequence due to the issue? no.Are there any anticipated long-term effects from the burn or injury? no.Could you please clarify if there were any patient consequences? no.Could you please clarify if was any change in the post-operative care of the patient as a result of the event? no.Attempts are being made to obtain the following information.To date no response has been provided.If further details are received at a later date a supplemental medwatch will be sent: are there any photos of the burn that you could share with us in regards to the burn? if yes, please send to (b)(6).What was the surgical procedure? does the surgeon believe there is there an alleged deficiency with the electrode that may or may not have caused the patient burn and if so please give details of why? what generator was being used? what power levels was generator set to? how long did the procedure last? how long did activation last for the device? what was the anatomical site of the burn? where was the burn proximity to the target tissue? how was the electrode and pencil stored between usage? what pencil was used in the procedure? was there any damage known on the pencil or electrode? will the device be returning for analysis? this report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
 
Event or Problem Description
It was reported that during an unknown procedure the facility stated that they had a patient burn.No further information was provided.
 
Additional Manufacturer Narrative
(b)(4).Date sent: 7/1/2022.Additional information was requested, and the following was obtained: are there any photos of the burn that you could share with us in regards to the burn? if yes, please send to (b)(6) no, the burn was excised what was the surgical procedure? bilateral breast implant exchange capsulectomy does the surgeon believe there is there an alleged deficiency with the electrode that may or may not have caused the patient burn and if so please give details of why? yes, insulation had split/hole what generator was being used? megadyne - megapower what power levels was generator set to? 40/40 - no blend how long did the procedure last? 1.75 hours how long did activation last for the device? approximately 15 seconds what was the anatomical site of the burn? 2-3mm beneath left breast inframammary fold where was the burn proximity to the target tissue? 2-3mm from target tissue how was the electrode and pencil stored between usage? holster attached to drape what pencil was used in the procedure? megadyne smoke evacuation pencil (b)(4) was there any damage known on the pencil or electrode? damage to insulation on electrode will the device be returning for analysis? yes, electrode.
 
Additional Manufacturer Narrative
(b)(4).Date sent: 7/22/2022 investigation summary the product was returned to ethicon endo surgery for evaluation.Visual inspection and functional testing were conducted on the returned device.During visual inspection found ¿burn holes¿ in the mid-section of the electrode shaft.Evaluation under magnification revealed that in addition to the thermal damage caused by the current exiting the electrode at that point, there are also markings on the insulation consistent with mechanical damage typically caused by grasping the electrode with a clamping device.The most likely cause of this type of damage is related to the application of excessive forces such as contact with other instruments or objects that damage the insulation.As part of ethicon endo surgery¿s quality process all devices are manufactured, inspected, and released to approved specifications.

Brand Name
E-Z CLEAN BLADE MOD 2.5IN
Common Device Name
E-Z CLEAN BLADE MODIFIED 2.5 INCH
Manufacturer (Section D)
ETHICON ENDO-SURGERY, LLC.
475 calle c
guaynabo
Manufacturer (Section G)
ETHICON ENDO SURGERY INDEPENDENCIA
475 calle c
guaynabo
Manufacturer Contact
orla o'mahony
475 calle c
guaynabo 
6107428552
MDR Report Key14789691
Report Number3005075853-2022-04072
Device Sequence Number4832250
Product Code GEI
UDI-Device Identifier10614559100110
UDI-Public10614559100110
Combination Product (Y/N)N
PMA/510(K) Number
K081791
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Distributor
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 07/22/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number0012M
Device Catalogue Number0012M
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 06/21/2022
Supplement Date Received by Manufacturer06/29/2022
07/18/2022
Initial Report FDA Received Date06/23/2022
Supplement Report FDA Received Date07/01/2022
07/22/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) Yes
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown